• Separator
  • Separator

Giving your child over-the-counter medication

Over-the-counter medication can be a convenient way to keep your child comfortable when they get sick or hurt. Unfortunately when acetaminophen and ibuprofen are used too quickly or carelessly, they can do more harm than good.

“These drugs are safe when used correctly for a wide variety of problems, but when used improperly can make a child very sick,” says Laura Hutchison, MD, pediatrician and Dr. Mom Squad blogger at the Children’s Health Clinic at Dayton Children’s Hospital.

Over-the-counter pain relievers account for almost 70,000 accidental ingestion and overdose incidents per year in children and teens. Most of these occur in kids under 6 years of age.

Acetaminophen is typically taken to relieve fever and pain, sometimes referred to as paracetamol in other countries. The most common brand name of acetaminophen is Tylenol®, although Feverall®, Panadol® and Tempra® are other popular brands on the market.

“Taking too high a dose of acetaminophen can make a child very sick. Overdosing can lead to liver damage, and in some cases, even death,” says Dr. Hutchison.

Also taken to reduce fever and aches and pains, ibuprofen can be found under the brand names Advil® and Motrin®. As with all medications, there are potential risks that come with the use of ibuprofen if not taken responsibly. “Overdosing can lead to stomach or intestinal problems,” says Hutchison, regarding the dangers of giving your child too much ibuprofen.

Both acetaminophen and ibuprofen are available in infant drops, chewable tablets and children’s oral suspensions. It is crucial that parents read the recommended dosage found on the product before administering any over-the-counter medication, paying particular attention to the child’s weight rather than age. If your child is under the age of 2, consult your child’s doctor before giving any dose of medication.

Many times overdoses happen because a child takes several medications, which all include either acetaminophen or ibuprofen.  For example, mom gives the child a multisymptom medicine to treat fever, cough and sniffles.  That medication would already contain acetaminophen or ibuprofen so giving a separate dose of just acetaminophen or ibuprofen plain would be too much medication.

Dr. Hutchison offers tips to appropriately give your child acetaminophen/ibuprofen.

1. Check the expiration date first.
2. Check to be sure your child is not already taking medication with acetaminophen or ibuprofen in it.
3. Give your child the recommended dosage using the dropper, syringe or cup that came with the medication.
4. If your child spits up the acetaminophen or ibuprofen before they have swallowed it, let your child calm down and then distribute the same dosage again.

  • Comment
  • Rate this article
    9048
    Thanks!
    An error occurred!

eGrowing Together

is a monthly e-newsletter of child health, safety and parenting tips from the pediatric experts at Dayton Children's.

Subscribe to the blog

We have created this blog as a way to communicate key childrens' health and safety issues to parents and other child advocates. It is managed by Dayton Children's department of marketing communications. Comments can be sent to rodneyg@childrensdayton.org.

Subscribe